Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Chest symptoms
Question: Pain on rt side of chest near top
|PooBear1227 - Sun Mar 25, 2007 12:09 am||
I have been having sharp pains on the right side of my chest. I'm a 43 yr/old female, who basically has been in good health, besides have pnemonia 3x in my 43 yrs. I have been to the dr. who said the cartiledge(?) is bruised. He told me to take Advil/ Motrin 3 - 2x a day. My problem is it's starting to upset my stomach. I have had this pain for about a month. He also did a chest xray and saw nothing unusual. When I sneeze the pain gets worse. What is this and why wont it go away? No one in my family has had heart problems. My grandmother did have COPD and asthma when she died 13 yrs ago. My mom also has bronchitis when it gets cold and rainy. I do have an appt for a physical in 2 weeks, because I would like to start exercising more. Please help. Thank You,
|John Kenyon, CNA - Sun Mar 25, 2007 12:51 am||
Hello Karin - I think your doctor is correct, and that you appear to have what is usually called costochonritis, or an inflammation of the cartilege between your ribs. If the ibuprofin (Advil, Motrin) is upsetting your stomach you might want to buffer that with over-the-counter ranitadine (brand name Zantac) as there is little else that will help this problem, and it can be rather persistent.
Bear in mind, please, that cardiac pain will not be worsened by deep breathing, sneezing, nor twisting of the upper body, but costochondritis definitely will. It is a very common problem and often mistaken for cardiac pain, but the motion test (moving the upper body, deep breathing or sneezing - this last hard to provoke on purpose but a handy diagnostic marker) moves the focus away from the heart and straight to the cartilege between one or more pairs of ribs. It will go away eventually, but there is no strict schedule, especially if it is caused by a passing virus, which is often the case.
Good luck to you and no cause for concern.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.